Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quasisymmetric distortion and rigidity of expanding endomorphisms of $S^{1}$

Author: Edson de Faria
Journal: Proc. Amer. Math. Soc. 124 (1996), 1949-1957
MSC (1991): Primary 58F03, 30C62; Secondary 26A16
MathSciNet review: 1307509
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we examine a result of D. Sullivan according to which two $C^{1+\alpha }$ expanding endomorphisms of the circle are $C^{1+\alpha }$ conjugate as soon as they are symmetrically conjugate. We develop general a priori estimates on the local distortion of quasisymmetric mappings and combine them with the classical naive distortion lemma to present a complete proof of Sullivan's result. A new proof is offered at the end that renders unnecessary the use of Markov partitions or the control of eigenvalues at periodic points.

References [Enhancements On Off] (What's this?)

  • [Ah] Lars V. Ahlfors, Lectures on quasiconformal mappings, Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10, D. Van Nostrand Co., Inc., Toronto, Ont.-New York-London, 1966. MR 0200442
  • [Ca] Lennart Carleson, On mappings, conformal at the boundary, J. Analyse Math. 19 (1967), 1–13. MR 215986,
  • [Cu] G. Cui, Linear models of circle expanding maps, Academia Sinica, preprint (1994).
  • [GS1] F. Gardiner and D. Sullivan, Symmetric structures on a closed curve, Amer. J. of Math. 114 (1992), 683--736. CMP 92:16
  • [GS2] ------, Lacunary series as quadratic differentials in conformal dynamics, Contemporary Mathematics 169 (1994). CMP 94:17
  • [PS] A. Pinto and D. Sullivan, The circle and the solenoid (to appear).
  • [Sa] Richard Sacksteder, The measures invariant under an expanding map, Géométrie différentielle (Colloq., Univ. Santiago de Compostela, Santiago de Compostela, 1972) Springer, Berlin, 1974, pp. 179–194. Lecture Notes in Math., Vol. 392. MR 0407241
  • [SS] Michael Shub and Dennis Sullivan, Expanding endomorphisms of the circle revisited, Ergodic Theory Dynam. Systems 5 (1985), no. 2, 285–289. MR 796755,
  • [Su1] Dennis Sullivan, Differentiable structures on fractal-like sets, determined by intrinsic scaling functions on dual Cantor sets, The mathematical heritage of Hermann Weyl (Durham, NC, 1987) Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, RI, 1988, pp. 15–23. MR 974329,
  • [Su2] Dennis Sullivan, Bounds, quadratic differentials, and renormalization conjectures, American Mathematical Society centennial publications, Vol. II (Providence, RI, 1988) Amer. Math. Soc., Providence, RI, 1992, pp. 417–466. MR 1184622
  • [Sh] Michael Shub, Endomorphisms of compact differentiable manifolds, Amer. J. Math. 91 (1969), 175–199. MR 240824,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F03, 30C62, 26A16

Retrieve articles in all journals with MSC (1991): 58F03, 30C62, 26A16

Additional Information

Edson de Faria
Affiliation: Instituto de Matemática e Estatística, Universidade de São Paulo, Caixa Postal 66281, 05389-970 São Paulo SP- Brasil

Keywords: Expanding maps, symmetric conjugacies
Received by editor(s): November 21, 1994
Additional Notes: This work is part of Projeto Temático de Equipe “Transição de Fase Dinâmica em Sistemas Evolutivos”, supported by FAPESP Grant 90/3918-5.
Communicated by: Linda Keen
Article copyright: © Copyright 1996 American Mathematical Society